Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 459, NWS Jackson, MS

June 11, 2003Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jun 11, 2003, 2:20 PM CDT for Ashley County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 2:20 PM CDT (19:20 UTC)
Expired
Jun 11, 2003, 3:05 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 181 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2028 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KJAN 111920
SVRJAN
ARC003-112005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 305 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF PORTLAND...OR ABOUT 10
  MILES NORTHEAST OF HAMBURG...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PORTLAND AT 225 PM CDT
  BE NEAR MONTROSE AT 230 PM CDT

HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN 
A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3332 9180 3311 9174 3321 9147 3337 9147
          3340 9164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:15 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 10:15 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT WED JUN 11 2003

WILL DO A QUICK UPDATE TO ADJUST ZONES FOR NEW WATCH AND TO ADJUST
TEMPS. AREA GENERALLY OVERCAST...DO NOT EXPECT MUCH WARMING. UPPER
80S MAY BE TOO WARM. WILL ALSO REMOVE MORNING WORDING. OTHERWISE
FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 11, 5:00 AM CDT, 9 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE OUTLOOK AREA TODAY AND TONIGHT. SOME STORMS MAY BECOME
SEVERE... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS EXISTS OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA...GENERALLY ALONG AND NORTH OF
HIGHWAY 82. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING
WIND GUSTS TO 60 MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

AN UPPER LEVEL DISTURBANCE OVER EASTERN OKLAHOMA AND TEXAS...WILL
PROGRESS EASTWARD TODAY INTO THE LOWER MISSISSIPPI VALLEY REGION.
SOUTHERLY LOW LEVEL FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO
TRANSPORT VERY MOIST AIR INTO THE REGION...CREATING A FAVORABLE
ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP. THERE WILL BE ENOUGH
SHEAR FOR STORM ORGANIZATION...AND DAYTIME HEATING WILL
CONTRIBUTE TO A VERY UNSTABLE AIRMASS FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. BETTER UPPER LEVEL SUPPORT FOR SEVERE
WEATHER WILL EXIST OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA THURSDAY THROUGH FRIDAY.  AN ACTIVE JET STREAM
COMBINED WITH A SLOW MOVING FRONTAL BOUNDARY WILL HELP INITIATE
SEVERAL ROUNDS OF THUNDERSTORMS OVER THE LOWER MISSISSIPPI VALLEY
REGION. THE AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE...AND
SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.

...DAYS FOUR THROUGH SEVEN...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND AND EARLY
NEXT WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA SATURDAY THROUGH TUESDAY. UPPER LEVEL LOW PRESSURE
IS EXPECTED TO BECOME CENTERED OVER THE ARKLATEX REGION...AND
SOUTHERLY FLOW AHEAD OF THE CENTER WILL PROVIDE A CONTINUED
TRANSPORT OF VERY MOIST AIR INTO THE LOWER MISSISSIPPI VALLEY
REGION. A SLOW MOVING FRONTAL BOUNDARY WILL COMBINE WITH THE VERY
MOIST AND UNSTABLE AIRMASS TO SUPPORT ORGANIZED THUNDERSTORM
ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED...ESPECIALLY DURING THE AFTERNOON AND
EVENING OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 11, 12:50 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1250 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    CLARKSTON                 MS   WIND DAMAGE
06/11/03   WEBSTER                        A FEW TREES DOWN.
                                          REPORTED BY WEBSTER
                                          COUNTY EMA.
Local storm report, Jun 11, 1:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
122 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 N MONTPELIER            MS   WIND DAMAGE
06/11/03   CLAY                           A FEW TREES DOWN ALONG
                                          THE COUNTY LINE. REPORTED
                                          BY CHICKASAW COUNTY 911.
Local storm report, Jun 11, 1:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    COLUMBUS                  MS   WIND DAMAGE
06/11/03   LOWNDES                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LOWNDES COUNTY 911.
Local storm report, Jun 11, 2:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    JEFFERSON                 MS   60 MPH WIND GUST
06/11/03   CARROLL                        PUBLIC REPORT.
Local storm report, Jun 11, 2:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    DECATUR                   MS   WIND DAMAGE
06/11/03   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY NEWTON COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jun 11, 2:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM                              MS   WIND DAMAGE
06/11/03   OKTIBBEHA                      NUMEROUS TREES DOWN
                                          COUNTY WIDE. REPORTED BY
                                          4 COUNTY ELECTRIC POWER
                                          ASSOCIATION.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:35 PM CDTSevere Thunderstorm WarningJANAshley60 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.